Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 168, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 20, 2012, 9:47 PM CDT for Hansford County, Texas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2012, 9:47 PM CDT (02:47 UTC)
- Expired
- Jun 20, 2012, 10:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Hansford County, TX
The radar
The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:55 PM CDT | HAIL 0.88 | 10 N Gruver, TX | |
| Jun 20, 10:01 PM CDT | HAIL 1.25 | 5 N Gruver, TX | |
| Jun 20, 10:11 PM CDT | HAIL 1 | 1 Ne Gruver, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2410 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
473 WUUS54 KAMA 210247 SVRAMA TXC195-210330- /O.NEW.KAMA.SV.W.0168.120621T0247Z-120621T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 947 PM CDT WED JUN 20 2012 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HANSFORD COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 1030 PM CDT * AT 944 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRUVER...OR ABOUT 14 MILES NORTHWEST OF SPEARMAN... MOVING SOUTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... GRUVER... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3617 10122 3616 10151 3643 10150 3646 10128 TIME...MOT...LOC 0247Z 351DEG 21KT 3631 10138 $$ JMG
1 follow-up statement
496 WWUS54 KAMA 210304 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1004 PM CDT WED JUN 20 2012 TXC195-210330- /O.CON.KAMA.SV.W.0168.000000T0000Z-120621T0330Z/ HANSFORD TX- 1004 PM CDT WED JUN 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR CENTRAL HANSFORD COUNTY... AT 1001 PM CDT...A TRAINED WEATHER SPOTTER 5 MILES NORTH OF GRUVER REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL. DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM WAS LOCATED NEAR GRUVER...OR 10 MILES WEST OF SPEARMAN...MOVING SOUTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS OF CENTRAL HANSFORD COUNTY AND THE CITY OF GRUVER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3617 10122 3616 10151 3643 10150 3646 10128 TIME...MOT...LOC 0303Z 351DEG 21KT 3622 10136 $$ JMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:53 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 20, 7:53 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 753 PM CDT WED JUN 20 2012 .UPDATE... FRONT CONTINUES TO BE NEARLY STATIONARY...EXTENDING ALONG A LINE FROM TEXLINE...TO JUST SOUTH OF GUYMON...TO MEAD KS. THUNDERSTORMS ARE JUST BEGINNING TO DEVELOP ALONG THE PORTION OF THE FRONT IN THE PANHANDLES...AND DO NOT SEEM TO BE PROPAGATING VERY FAR AWAY FROM THE FRONT AT THIS TIME. STILL EXPECT TO SEE THE FRONT MAKE PROGRESS SOUTH...ESPECIALLY AFTER SUNSET. HAVE UPDATED THE GRIDS TO REFLECT THE CURRENT POSITION OF THE FRONT...AND THE EXPECTED EVOLUTION OVERNIGHT. JOHNSON && .PREV DISCUSSION... /ISSUED 619 PM CDT WED JUN 20 2012/ AVIATION... COLD FRONT EXTENDS FROM THE EASTERN OKLAHOMA PANHANDLE INTO THE EXTREME NORTHWEST TEXAS PANHANDLE. THE FRONT HAS MADE VERY LITTLE PROGRESS SOUTHWARD THROUGH THE DAY. PLENTY OF MOISTURE AVAILABLE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONTAL BOUNDARY...BUT THUS FAR CONVECTION HAS BEEN SUPPRESSED. AS THE FRONT BEGINS TO MOVE SOUTH...COULD SEE SOME THUNDERSTORMS DEVELOP AFTER 03Z...BUT CONFIDENCE IS LOW. AS A RESULT...HAVE REMOVED MENTION OF SHOWERS AND THUNDERSTORMS FROM ALL TAF SITES AS THIS WILL BE LARGELY DEPENDENT ON WHETHER CONVECTIVE ACTIVITY GETS GOING THIS EVENING. OTHERWISE...WINDS WILL BE BACKING TO THE NORTH AND NORTHEAST AS THE FRONTAL BOUNDARY BEGINS TO PUSH SOUTH. GARCIA PREV DISCUSSION... /ISSUED 345 PM CDT WED JUN 20 2012/ DISCUSSION... AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS A STRONG COLD FRONT OVER THE OK PANHANDLE AND THE NORTHWEST TX PANHANDLE. THIS FRONT APPEARS TO HAVE SLOWED DOWN OR EVEN STALLED IN THIS AREA ALTHOUGH IT IS STILL FORECAST TO PUSH SOUTH OF THE AREA BY THURSDAY MORNING. STRONG CAPPING HAS HELD OFF ON CI ALONG THIS FRONT DESPITE STRONG DIURNAL HEATING AND A MOIST AND UNSTABLE AIR MASS IN PLACE. THE CAP WILL WEAKEN THIS EVENING AND TONIGHT WITH STORMS DEVELOPING ALONG AND BEHIND THE FRONT. NORTHEAST UPSLOPE FLOW AND A 30 KT LOW-LEVEL JET SOUTH OF THIS FRONT WILL MAINTAIN DECENT MOISTURE ACROSS THE AREA. HOWEVER WEAK 0-6 KM WIND SHEAR SHOULD LIMIT THE THREAT OF ORGANIZED SEVERE WX. DESPITE THIS...A FEW STORMS CAN BECOME SEVERE WHERE NEARLY 30 DEGREE T/TD SPREADS SUGGEST STRONG WINDS WILL BE THE MAIN HAZARD. THE FRONT WILL PUSH SOUTH OF THE AMA FA THURSDAY MORNING WHERE THE FRONT IS EXPECTED TO STALL. DIURNAL HEATING IMPINGING ON A MOIST AND UNSTABLE AIR MASS CAN RESULT IN ADDITIONAL STORM DEVELOPMENT THURSDAY ALTHOUGH EXPECT THE BEST CHANCES FOR STORMS WILL BE ACROSS THE SOUTHERN TX PANHANDLE...CLOSEST TO WHERE THE FRONTAL BOUNDARY LIES. UPSLOPE FLOW AND ABUNDANT CLOUD COVER WILL HOLD TEMPS DOWN IN THE 80S. SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WITH PRECIP CHANCES ENDING THURSDAY EVENING. WELL ADVERTISED UPPER RIDGE WILL BUILD OVER THE CENTRAL AND SOUTHERN PLAINS FRIDAY AND WILL REMAIN OVER THE AREA INTO THE MIDDLE OF NEXT WEEK. SUBSIDENCE UNDERNEATH THE RIDGE WILL KEEP PRECIP CHANCES AT BAY. TEMPS WILL ALSO REBOUND BACK INTO THE 90S AND TO THE TRIPLE DIGITS. HAVE GONE AND INCREASE HIGHS A LITTLE BIT ABOVE THE MEX THROUGH THIS PERIOD. MONSOONAL MOISTURE WILL INCREASE AND CAN RESULT IN A TYPICAL RING OF FIRE WX PATTERN AT THE END OF NEXT WEEK. THE BEST CHANCES FOR STORMS LOOK TO STAY OVER THE MOUNTAINS IN NM. CLK FIRE WEATHER... A COLD FRONT WILL PUSH SOUTH ACROSS THE TEXAS PANHANDLE TONIGHT. UPSLOPE EAST TO SOUTHEAST WINDS BEHIND THE FRONT WILL MAINTAIN DECENT BOUNDARY LAYER MOISTURE ACROSS THE REGION. WITH A MOIST AND UNSTABLE AIR MASS IN PLACE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THE FRONT WILL STALL NEAR THE SOUTHERN TX PANHANDLE THURSDAY AND CAN PROVIDE A FOCUS FOR ADDITIONAL STORM DEVELOPMENT THROUGH THURSDAY EVENING. AN EXPANSIVE UPPER RIDGE WILL BUILD OVER THE CENTRAL AND SOUTHERN PLAINS FRIDAY AND IS EXPECTED TO REMAIN IN THIS GENERAL LOCATION THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. HOT AND DRY WX CAN BE EXPECTED DUE TO THE POSITION OF THIS RIDGE WHICH WILL RESULT IN AFTERNOON RELATIVE HUMIDITIES FALLING TO AROUND 15 PERCENT...ESPECIALLY IN THE WESTERN SECTIONS. HOWEVER WEAKER 20 FOOT WINDS SHOULD PRECLUDE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS. CLK && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 01/16
Hazardous weather outlook, Jun 20, 3:05 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT WED JUN 20 2012 OKZ001>003-TXZ001>020-211100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 305 PM CDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. HEAVY RAINFALL MAY ALSO ACCOMPANY SOME OF THESE STORMS WHICH CAN CAUSE LOCALIZED FLOODING. IN ADDITION...BREEZY SOUTHERLY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOST OF THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY AND THURSDAY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER SOME OF THE STORMS MAY BE STRONG WHERE SMALL HAIL AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. CLK
In the hours before
Special weather statement, Jun 20, 7:58 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 758 PM CDT WED JUN 20 2012 OKZ002-003-210200- TEXAS OK-BEAVER OK- 758 PM CDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR BEAVER AND TEXAS COUNTIES. AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF BEAVER TO 15 MILES EAST OF GUYMON...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JMG
Local storm report, Jun 20, 8:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL HARDESTY 36.61N 101.19W
06/20/2012 E0.88 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1200578
SFJSpecial weather statement, Jun 20, 8:52 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 852 PM CDT WED JUN 20 2012 OKZ002-003-TXZ003>005-210245- TEXAS OK-BEAVER OK-HANSFORD TX-LIPSCOMB TX-OCHILTREE TX- 852 PM CDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR OCHILTREE... LIPSCOMB...HANSFORD...BEAVER AND TEXAS COUNTIES. AT 848 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF BEAVER TO 20 MILES EAST OF GUYMON...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JMG
Special weather statement, Jun 20, 9:41 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 941 PM CDT WED JUN 20 2012 OKZ002-003-TXZ002>004-210330- TEXAS OK-BEAVER OK-HANSFORD TX-OCHILTREE TX-SHERMAN TX- 941 PM CDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 PM CDT FOR SHERMAN... OCHILTREE...HANSFORD...BEAVER AND TEXAS COUNTIES. AT 935 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF PERRYTON TO 8 MILES NORTH OF SPEARMAN TO 16 MILES WEST OF SPEARMAN...MOVING SOUTH SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. SPEARMAN...GRUVER AND PERRYTON ARE IN THE PATH OF THESE STORMS. CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JMG
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:32 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 88 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.